Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 257, NWS Tulsa, OK

August 19, 2018Crawford County, Franklin County, Madison County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 19, 2018, 5:41 PM CDT for Crawford County, Franklin County, Madison County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2018, 5:41 PM CDT (22:41 UTC)
Expired
Aug 19, 2018, 6:30 PM CDT
In force
49 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
70.0 mph

Counties Crawford County, AR, Franklin County, AR, Madison County, AR

The radar

The Western Arkansas radar (KSRX), 71 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 4:07 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS54 KTSA 192241
SVRTSA
ARC033-047-087-192330-
/O.NEW.KTSA.SV.W.0257.180819T2241Z-180819T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
541 PM CDT SUN AUG 19 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern Madison County in northwestern Arkansas...
  Northern Franklin County in west central Arkansas...
  Northeastern Crawford County in northwestern Arkansas...

* Until 630 PM CDT.

* At 541 PM CDT, a severe thunderstorm was located 5 miles northeast
  of Fern, moving east at 25 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations in or near the path include...
  St. Paul...                       Cass...
  Saint Paul...                     Pettigrew...
  Boston...                         Dutton...
  Barnes...                         Bidville...
  Redding...                        Brashears...
  Combs...                          Locke...
  Turners Bend...                   Taft...
  Paradise...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM CDT for northwestern
and west central Arkansas.

LAT...LON 3577 9370 3562 9370 3565 9409 3576 9408
      3576 9396 3582 9396 3590 9359 3576 9359
TIME...MOT...LOC 2241Z 263DEG 22KT 3572 9397 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

Lacy
1 follow-up statement
031 
WWUS54 KTSA 192300
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
600 PM CDT SUN AUG 19 2018

ARC033-192310-
/O.CAN.KTSA.SV.W.0257.000000T0000Z-180819T2330Z/
Crawford AR-
600 PM CDT SUN AUG 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
and west central Arkansas.

LAT...LON 3577 9370 3562 9370 3565 9389 3572 9396
      3573 9395 3573 9391 3574 9391 3575 9389
      3576 9390 3576 9394 3582 9388 3590 9359
      3576 9359
TIME...MOT...LOC 2300Z 259DEG 17KT 3574 9387 

$$

ARC047-087-192330-
/O.CON.KTSA.SV.W.0257.000000T0000Z-180819T2330Z/
Madison AR-Franklin AR-
600 PM CDT SUN AUG 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTH CENTRAL MADISON AND NORTHEASTERN FRANKLIN COUNTIES...

At 600 PM CDT, a severe thunderstorm was located 4 miles northwest of
Cass, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
St. Paul...                       Cass...
Saint Paul...                     Pettigrew...
Boston...                         Dutton...
Combs...                          Redding...
Turners Bend...                   Taft...
Brashears...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM CDT for northwestern
and west central Arkansas.

LAT...LON 3577 9370 3562 9370 3565 9389 3572 9396
      3573 9395 3573 9391 3574 9391 3575 9389
      3576 9390 3576 9394 3582 9388 3590 9359
      3576 9359
TIME...MOT...LOC 2300Z 259DEG 17KT 3574 9387 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Lacy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:32 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 19, 3:32 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
332 PM CDT Sun Aug 19 2018

.DISCUSSION...

Forecast concerns are convective potential and severity mainly
over the next 12 hours. Rain/storm chances toward the middle of
the week are another item of mention.

An anomalously strong upper trough for this time of year is
shifting into the Plains this afternoon. A lead wave is shifting
across OK/KS this afternoon, and its surface reflection is slowly
deepening over south central KS. A cold front is developing to the
southwest of the low across western OK. Ahead of the cold front, a
low level convergent zone or wind shift is supporting a band of
non severe showers and storms in the Tulsa area and points
northeast. A pseudo-warm front was laid out east-west across NW AR
back into NE OK ahead of the low level wind shift. CAM guidance is
aggressive in developing the ongoing band of convection with time
and is now suggesting a quick evolution from cellular convection
to bowing line segments as it approaches or moves into NW AR.
Given favorable shear profiles in the base of the upper trough,
there is potential for supercells with a hail/wind and isolated
tornado threat initially, evolving quickly into a potential qlcs
event with short-lived tornadoes. The band of storms should shift
quickly east of the region by 03Z.

There will be some potential for showers and isolated storms as
the main upper low slides across the Ozarks on Monday. However,
the bulk of the stronger storm activity along a secondary and
stronger cold front during the afternoon is expected to be well to
the east and south of the forecast area.

Models continue to suggest that there will be a window of shower
and storm chances toward midweek in a zone of favorable warm
advection in between the advancing upper ridge and departing upper
trough to our east. Instability will be meager with the good
moisture shunted well to our south and east, so this will
probably not be a big deal.

After being below normal this weekend into much of next week, a
fairly quick warm up and dry out is expected to close out the
week as mid level heights rise over the region. Mid level ridging
is expected to persist thru next weekend and into the following
week, suggesting that more typical summer time weather is not done
yet folks.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  84  65  86 /  20  10   0   0
FSM   72  85  68  87 /  60  10   0   0
MLC   71  85  66  86 /  30  10   0   0
BVO   67  83  62  84 /  20  10   0   0
FYV   68  81  63  81 /  60  20  10  10
BYV   68  81  64  82 /  60  30  10  10
MKO   69  84  65  85 /  30  10   0   0
MIO   67  81  64  82 /  50  20   0   0
F10   69  85  65  86 /  20  10   0   0
HHW   73  89  68  90 /  30  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....30
Hazardous weather outlook, Aug 19, 5:04 PM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
504 PM CDT Sun Aug 19 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
504 PM CDT Sun Aug 19 2018

...SEVERE WEATHER POSSIBLE THIS EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Far northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Mainly east of U.S. Highway 69.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Mainly east of U.S. Highway 69.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
A broken line of strong to severe thunderstorms has developed along an
approaching frontal boundary across northeast Oklahoma. Storms may
evolve into a strong to severe QLCS as the convective line
continues to shift into northwest Arkansas early this evening.
The main threat with these storms will be damaging downburst winds
and a few brief tornadoes. The storms are expected to shift east
of the area by mid evening with the severe threat diminishing.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential.
TUESDAY...No Hazards.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...Thunderstorm Potential.
FRIDAY...No Hazards.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorm chances will continue into Monday across far eastern
Oklahoma and northwest Arkansas. Additional thunderstorm chances
will exist late Wednesday night and Thursday morning as an upper
level disturbance moves across the area.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 19, 3:42 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
342 PM CDT SUN AUG 19 2018

OKZ069-072-074-192130-
Haskell OK-Adair OK-Sequoyah OK-
342 PM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...CENTRAL
SEQUOYAH AND SOUTHWESTERN ADAIR COUNTIES UNTIL 430 PM CDT...

At 341 PM CDT, strong thunderstorms were located along a line
extending from 3 miles northeast of Vian to 2 miles south of Tamaha.
Movement was northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Sallisaw...                       Stilwell...
Vian...                           Marble City...
Tamaha...                         Brushy Lake State Park...
Brushy...                         Adair State Park...
Bunch...                          Mc Key...

This includes Interstate 40 in Oklahoma between mile markers 295 and
311.

LAT...LON 3590 9456 3543 9471 3532 9503 3556 9498
      3564 9488 3564 9481 3570 9481
TIME...MOT...LOC 2041Z 230DEG 26KT 3554 9494 3536 9500
Special weather statement, Aug 19, 4:34 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
434 PM CDT SUN AUG 19 2018

ARZ019-192200-
Crawford AR-
434 PM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD COUNTY
UNTIL 500 PM CDT...

At 434 PM CDT, a strong thunderstorm was located over Short, moving
northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Cedarville...                     Mountainburg...
Natural Dam...                    Lee Creek...
Uniontown...

This includes Interstate 49 between mile markers 31 and 32.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Arkansas...and northeastern and east central Oklahoma.

LAT...LON 3564 9416 3553 9446 3564 9448 3567 9448
      3576 9430 3575 9429
TIME...MOT...LOC 2134Z 239DEG 28KT 3559 9450

Lacy
Special weather statement, Aug 19, 4:46 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
446 PM CDT SUN AUG 19 2018

ARZ010-019-020-192230-
Washington AR-Franklin AR-Crawford AR-
446 PM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...CRAWFORD
AND WASHINGTON COUNTIES UNTIL 530 PM CDT...

At 446 PM CDT, strong thunderstorms were located along a line
extending from 4 miles east of Westville to 3 miles northwest of Lee
Creek to 2 miles east of Short. Movement was east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Fayetteville...                   Springdale...
Cedarville...                     Mountainburg...
Natural Dam...                    Farmington...
Prairie Grove...                  Elkins...
West Fork...                      Lincoln...
Mulberry...                       Greenland...
Dyer...                           Winslow...
Chester...                        Rudy...
Cincinnati...                     Devils Den State Park...
Brentwood...                      Lake Fort Smith...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 18 and 22.
 Interstate 49 between mile markers 22 and 70.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
and west central Arkansas...and east central Oklahoma.

LAT...LON 3551 9406 3549 9445 3569 9447 3605 9454
      3618 9410 3582 9396 3576 9396 3576 9394
TIME...MOT...LOC 2146Z 258DEG 28KT 3597 9450 3571 9439 3558 9445
Local storm report, Aug 19, 5:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
538 PM CDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TORNADO          4 SW MAZIE              36.07N 95.41W
08/19/2018                   WAGONER            OK   TRAINED SPOTTER

            SPOTTER REPORTED TORNADO SOUTHWEST OF MAZIE AND CAUSING
            DAMAGE.

&&

JDS
Local storm report, Aug 19, 5:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
541 PM CDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     1 N MAZIE               36.12N 95.36W
08/19/2018                   MAYES              OK   TRAINED SPOTTER

            BARNS AND OUTBUILDINGS DAMAGED ALONG HIGHWAY 69 NEAR
            MAZIE. LIKELY TORNADO DAMAGE. APPROXIMATE LOCATION.

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:17 PM CDTTornado WarningTSAWashington29 min
Aug 19, 4:34 PM CDTSpecial Weather StatementTSACrawford26 min
Aug 19, 4:46 PM CDTSpecial Weather StatementTSACrawford, Washington44 min
Aug 19, 5:09 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Washington51 min
Aug 19, 5:53 PM CDTTornado WarningTSAMadison37 min
Aug 19, 6:01 PM CDTSpecial Weather StatementTSAFranklin29 min
Aug 19, 6:14 PM CDTSevere Thunderstorm WarningTSAFranklin, Madison19 min
Aug 19, 6:41 PM CDTSevere Thunderstorm WarningTSAFranklin, Sebastian49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.